Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 15, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 19, 2003, 2:28 PM CST for DeKalb County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 2:28 PM CST (20:28 UTC)
- Expired
- Mar 19, 2003, 3:00 PM CST
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 11:30 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 730 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
915 WFUS54 KHUN 192028 TORHUN ALC049-192100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 223 PM CST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... DEKALB COUNTY IN NORTHEAST ALABAMA * UNTIL 300 PM CST * AT 220 PM CST...DOPPLER RADAR INDICATED 2 POSSIBLE TORNADOES OVER DEKALB COUNTY. THE FIRST ONE IS LOCATED JUST WEST OF VALLEY HEAD...AND MOVING TO THE NORTHEAST AT 40 MPH. A SECOND TORNADO WAS INDICATED ALONG THE CHEROKEE AND DEKALB COUNTY LINE...HEADING TOWARDS DESOTO STATE PARK. THIS STORM IS MOVING NORTHEAST AT 40 MPH. * LOCATIONS NEAR THE PATH OF THE FIRST STORM INCLUDE...HAMMONDVILLE...ROGERS...MENTONE...LOCATIONS IN THE SECOND STORM INCLUDE DOGTOWN AND DESOTO STATE PARK. THE STORM JUST DUMPED GOLF BALL SIZE HAIL IN SAND ROCK IN CHEROKEE COUNTY AT 225 PM. DO NOT STOP UNDER BRIDGES OR HIGHWAY OVERPASSES...SINCE THEY OFFER NO PROTECTION FROM TORNADO WINDS. STOPPING UNDER BRIDGES WILL BLOCK TRAFFIC...AND PREVENT YOU AND OTHERS FROM REACHING SAFE SHELTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST WEDNESDAY EVENING FOR NORTHEAST ALABAMA. LAT...LON 3440 8612 3414 8578 3469 8526 3469 8560 $$ JDG/LB/JB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 2:20 PM CST, 8 minutes earlier.
Area forecast discussion, Mar 19, 2:20 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CST WED MAR 19 2003
THE MAIN THREAT FOR SEVERE THUNDERSTORMS THIS EVENING SHOULD SHIFT
FROM THE NORTHEAST AL COUNTIES INTO GA...BASED ON THE 925-MB THETA-E
ADVECTION SHOWN IN THE MESOETA MODEL. HOWEVER...ISOLATED STRONG
CELLS COULD DEVELOP AT ANY TIME OVER NORTHERN AL...DUE TO THE
DYNAMICS IN PLACE OVER THE AREA.
LAPSE RATES...AS INDICATED BY THE TEMPERATURE DIFFERENCE BETWEEN 850
MB AND 500 MB...CONTINUE TO INCREASE OVERNIGHT AS THE COLD CORE
ASSOCIATED WITH THE UPPER LOW TO THE WEST GETS CLOSER. STEEP LAPSE
RATES CONTINUE THROUGH THE DAYTIME AND EVENING ON THURSDAY. ALSO...
THE LEFT EXIT REGION OF A 300-MB JET STREAK REMAINS OVER NORTHERN AL
THROUGH THURSDAY EVENING.
LOWER DEW POINT TEMPERATURES...ESPECIALLY OVER NORTHWEST AL...WILL
LIMIT THE COVERAGE OF THUNDERSTORMS TO ISOLATED...WITH SCATTERED
ACTIVITY POSSIBLE ELSEWHERE. THE BEST TIME FOR ACTIVITY ON THURSDAY
WILL BE THE DAYLIGHT HOURS...ESPECIALLY OVER THE NORTH-CENTRAL AND
NORTHEAST COUNTIES.
THE SURFACE COLD FRONT WITH THE SYSTEM IS EXPECTED TO PASS THROUGH
NORTHERN AL LATE FRIDAY.
TEMPERATURES RETURN TO SEASONABLE THROUGH MID WEEK WITH A CHANCE OF
RAIN MONDAY AND WEDNESDAY.
PRELIMINARY NUMBERS...
HSV 52/78 48/69 33120
MSL 50/78 48/67 22120
.HUN...TORNADO WATCH UNTIL 6 PM FOR JACKSON...DE KALB AND MARSHALL
COUNTIES.
SCHAUBHazardous weather outlook, Mar 19, 1:28 PM CST, 1 hour before
ALZ001>010-016-200304- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 128 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6 PM... MARSHALL...DEKALB...AND JACKSON. VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BETWEEN 2 AND 3 PM OVER THE WATCH AREA. HOWEVER ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE LATER THIS EVENING AND OVERNIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE CHANCE OF MORE SEVERE WEATHER IS POSSIBLE ON THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT WILL MOVE THROUGH NORTHERN ALABAMA BY FRIDAY EVENING...ENDING THE THREAT OF SEVERE WEATHER. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREATS OF SEVERE WEATHER. .SPOTTER CALL TO ACTION STATEMENT... REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
In the hours before
Special weather statement, Mar 19, 9:52 AM CST, 4 hours 36 minutes before
ALZ007-016-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 952 AM CST WED MAR 19 2003 ...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON... DE KALB...AND MARSHALL COUNTIES... ...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES... A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES. SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Local storm report, Mar 19, 11:37 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Special weather statement, Mar 19, 11:48 AM CST, 2 hours 40 minutes before
ALZ008>010-192000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1148 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST... WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL TORNADO NEAR TONEY IN MADISON COUNTY. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
Local storm report, Mar 19, 1:05 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM ALBERTVILLE AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL REPORTED
BY SPOTTERS.
1227 PM 2NE ALBERTVILLE AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL. REPORTED
BY EMERGENCY MANAGEMENT.
1238 PM ASBURY AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
1245 PM GROVE OAK AL 1.50 IN HAIL
03/19/03 DEKALB PING PONG HAIL REPORTED
BY EMERGENCY MANAGEMENT
AND SPOTTERS.
1249 PM SECTION AL TORNADO
03/19/03 JACKSON SEVERAL HOMES DAMAGED AND
TREES DOWN. REPORTED BY
SPOTTERS.
1252 PM DUTTON AL TORNADO
03/19/03 JACKSON TORNADO ON GROUND WITH
DAMAGE INDICATED.
REPORTED BY EMERGENCY
MANAGEMENT AND SPOTTERS.Special weather statement, Mar 19, 1:55 PM CST, 33 minutes before
ALZ008>010-192100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 155 PM CST WED MAR 19 2003 ...SEVERE THUNDERSTORMS AFFECTING EXTREME NORTHEAST ALABAMA... A LINE OF STRONG TO SEVERE THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH WILL AFFECT LOCATIONS EAST OF A STEVENSON AND ALBERTVILLE LINE THROUGH 3 PM. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOES...DAMAGING WINDS...AND HAIL. ALSO VERY HEAVY RAIN WILL FALL FROM THE STRONGEST STORMS WHICH WILL PRODUCE FLASHING FLOODING OF AREA STREAMS AND CREEKS. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SHUMWAY
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:20 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Mar 19, 8:40 AM CST | Tornado Warning | HUN | Madison | 20 min |
| Mar 19, 8:50 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 8:58 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 9:03 AM CST | Tornado Warning | HUN | DeKalb | 27 min |
| Mar 19, 9:15 AM CST | Tornado Warning | HUN | Marshall | 45 min |
| Mar 19, 9:22 AM CST | Tornado Warning | HUN | Madison | 38 min |
| Mar 19, 9:54 AM CST | Tornado Warning | HUN | Jackson | 36 min |
| Mar 19, 10:01 AM CST | Severe Thunderstorm Warning | HUN | Madison | 29 min |
| Mar 19, 10:38 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 10:53 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Mar 19, 10:59 AM CST | Tornado Warning | HUN | Marshall | 31 min |
| Mar 19, 11:08 AM CST | Severe Thunderstorm Warning | HUN | Madison | 22 min |
| Mar 19, 11:24 AM CST | Tornado Warning | HUN | Jackson | 26 min |
| Mar 19, 11:32 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 43 min |
| Mar 19, 11:57 AM CST | Tornado Warning | HUN | DeKalb, Marshall | 43 min |
| Mar 19, 12:37 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 38 min |
| Mar 19, 1:14 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 31 min |
| Mar 19, 1:41 PM CST | Flash Flood Warning | HUN | DeKalb, Jackson | 6 hr |
| Mar 19, 1:48 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 27 min |
| Mar 19, 2:00 PM CST | Tornado Warning | HUN | DeKalb | 30 min |
| Mar 19, 3:11 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 19 min |
| Mar 19, 3:29 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.